Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 2, NWS Elko, NV

March 2, 2009Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 2, 2009, 3:43 AM PST for Eureka County, Lander County, White Pine County, Nevada. It took effect at Mar 2, 2009, 11:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2009, 3:43 AM PST (11:43 UTC)
In effect from
Mar 2, 2009, 11:00 AM PST
Expired
Mar 2, 2009, 7:00 PM PST
In force
8 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 021143
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
343 AM PST MON MAR 2 2009

...GUSTY WINDS ACROSS CENTRAL NEVADA THIS AFTERNOON...

.WINDS ACROSS CENTRAL NEVADA WILL BE GUSTY THIS AFTERNOON THANKS
TO A STORM SYSTEM LOCATED IN THE EASTERN PACIFIC. 

NVZ013-035-037-022345-
/O.NEW.KLKN.WI.Y.0002.090302T1900Z-090303T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
343 AM PST MON MAR 2 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY
FOR SOUTHERN LANDER COUNTY...SOUTHERN EUREKA COUNTY...WHITE PINE
COUNTY...AND NORTHERN NYE COUNTY...WHICH IS IN EFFECT FROM 11 AM
THIS MORNING TO 7 PM PST THIS EVENING.

A STORM SYSTEM IN THE EASTERN PACIFIC WILL CAUSE SOME STRONG WINDS
TO MOVE OVER THE REGION TODAY. WHILE INITIALLY LOCATED ABOVE THE
SURFACE...WARMTH FROM THE SUN WILL CAUSE THE STRONGER WIND GUSTS
TO REACH THE SURFACE THIS AFTERNOON. IN MOST VALLEYS OF CENTRAL
NEVADA...WIND GUSTS WILL REACH AROUND 45 MPH...THOUGH GUSTS UP TO
55 MPH ARE POSSIBLE IN THE HIGHER PASSES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR
GREATER...OR WIND GUSTS OF 45 MPH OR GREATER...ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


RCM/REA
2 follow-up statements
000 
WWUS75 KLKN 022304
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
304 PM PST MON MAR 2 2009

NVZ013-035-037-030300-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-090303T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
304 PM PST MON MAR 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

A STORM SYSTEM IN THE EASTERN PACIFIC WILL CAUSE STRONG WINDS TO
CONTINUE OVER CENTRAL NEVADA THROUGH THIS EVENING. WINDS WILL
CONTINUE TO GUST BETWEEN 45 AND 50 MPH IN MANY LOCATIONS...WITH 
GUSTS UP TO 55 MPH IN SOME HIGHER PASSES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER...
OR WIND GUSTS OF 45 MPH OR GREATER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$


JM
000 
WWUS75 KLKN 030234
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
634 PM PST MON MAR 2 2009


NVZ013-035-037-030345-
/O.EXP.KLKN.WI.Y.0002.000000T0000Z-090303T0300Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
634 PM PST MON MAR 2 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING. 

WINDS HAVE DECREASED ACROSS THE ADVISORY AREA THIS EVENING. SOUTH
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN STILL
BE EXPECTED THROUGH THE REMAINDER OF THE EVENING BEFORE DECREASING
TO 10 TO 20 MPH. 

$$
JMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 1, 2:59 PM PST, 12 hours 44 minutes earlier.

Area forecast discussion, Mar 1, 2:59 PM PST, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PST SUN MAR 1 2009

.SYNOPSIS...A STORM SYSTEM OFF THE PACIFIC COAST WILL BRING MILD
AND BREEZY WEATHER TO NEVADA THROUGH TUESDAY. SPOTTY SHOWERS WILL
AFFECT THE AREA. A COLD FRONT WILL MOVE THROUGH BY EARLY
WEDNESDAY...RESULTING IN COLDER WEATHER WITH SNOW SHOWERS FROM
WEDNESDAY THROUGH THE REST OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. WINDS EXPECTED TO
DECOUPLE THIS EVENING...THEN INCREASE AGAIN MONDAY MORNING AS AN
140 KT 300MB JET MOVES INTO WESTERN NEVADA. THEREFORE...UPPER
LEVEL WINDS INCREASE OVER CWA OVERNIGHT INTO TUESDAY. BEST AREA
FOR WIND ADVISORY TUESDAY WILL BE WHITE PINE AND NORTHERN NYE
COUNTIES WITH GUSTS UP T0 55 MPH POSSIBLE. WINDS SHOULD BE STRONG
ALOFT OVER WESTERN HUMBOLDT COUNTY...BUT ATTM LIGHT PCPN AND
CLOUD COVER SHOULD KEEP WINDS AT SURFACE BELOW ADVISORY CRITERIA.
SEVERAL EMBEDDED VORT LOBES IN H5 SOUTHWEST FLOW MONDAY THROUGH
TUESDAY NIGHT FOR SPOTTY PCPN. WILL KEEP QPF AMOUNTS LOW DUE TO
DOWNSLOPING EFFECTS. AIRMASS RELATIVELY UNSTABLE ACROSS NORTHERN
NV TUESDAY FOR ISOLATED TSTMS...HOWEVER STRONG WINDS ALOFT MAY
SHEAR TSTMS APART. COLD FRONT MOVES THROUGH CWA WEDNESDAY FOR
SIGNIFICANT COOLING. EXPECT MAIN PCPN IN THE FORM OF SNOW AND
ALONG THE FRONT. WINDS WILL BE GUSTY ON WEDNESDAY AHEAD AND BEHIND
THE COLD FRONT DUE TO INITIALLY THE JET...THEN THE SFC PRESSURE
GRADIENT. JH

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. MODELS IN
AGREEMENT THAT A COLD FRONT WILL COMPLETE ITS TREK THROUGH THE
REGION WEDNESDAY NIGHT WITH SOME LIGHT SNOW LINGERING ACROSS CENTRAL
AND EASTERN PORTIONS OF THE CWA. BEHIND THE FRONT...ACROSS NW
NV...SNOW SHOWERS WILL BE ISOLATED AT BEST. STARTING THURSDAY AND
CONTINUING INTO NEXT WEEKEND...A LOT OF UNCERTAINTY DEVELOPS IN THE
FORECAST AS THE MEDIUM RANGE MODELS...ESPECIALLY THE GFS AND THE
EC...ARE AT ODDS WITH EACH OTHER LATE IN THE WEEK. BY 12Z
THURS...THE EC HAS A POTENT CLOSED LOW SITUATED OVER 38N
130W....WITH A WEAK DEFORMATION ZONE SITUATED OVER EAST-CENTRAL NV.
AT THE SAME TIME...THE GFS HAS A WEAKER CLOSED LOW SITUATED AT ABOUT
THE SAME LATITUDE BUT CLOSER TO THE COAST. BOTH MODELS INDICATE THE
POSSIBILITY OF LINGER SHOWERS ACROSS THE CWA ON THURSDAY...SO LEFT
CHANCE POPS IN THE FORECAST. FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT THOUGH...THE EC HAS THE POTENT CLOSED LOW CONTINUING TO
RETROGRADE TOWARD THE SSW...WHILE THE GFS OPENS UP ITS WEAK CLOSED
LOW AND MOVES IT EAST WHERE IT INTERCEPTS A COLD TROUGH DIVING SOUTH
OUT OF THE PAC NW ON FRIDAY AND BOTH SLIDE QUICKLY EAST OF OUR
REGION INTO EARLY SATURDAY. HERES WHERE A MAJOR FORECASTING
CHALLENGE ARISES. IF THE EC IS RIGHT THEN DRY CONDITIONS WILL
PREVAIL ACROSS OUR FORECAST AREA THURSDAY NIGHT THROUGH SATURDAY
NIGHT BEFORE THE POTENT CLOSED LOW FINALLY MOVES EAST AND BRINGS A
CHANCE OF PRECIP ON SUNDAY. IF THE GFS IS RIGHT THEN A CHANCE OF
PRECIP WOULD CONTINUE ACROSS THE REGION THROUGH FRIDAY
NIGHT...ESPECIALLY NORTHERN NV...BEFORE DRY WEATHER RETURNED ON
SATURDAY AND THEN THE NEXT NORTHERN BRANCH TROUGH AFFECTED NORTHERN
NV LATE SUNDAY. TO MAKE MATTERS WORSE...THE CANADIAN AND THE GFS
ENSEMBLE MEAN ARE SOMEWHERE IN THE MIDDLE OF THE OPERATIONAL GFS AND
THE EC WHICH MAKES IT TOUGH TO CHOOSE A SIDE. HAVING SAID THAT...THE
EC SEEMS TO BE ON TO SOMETHING AS THE GFS AND THE OTHER
MODELS/ENSEMBLES ARE STARTING TO LEAN TOWARD THE EC IDEA OF A
STRONGER CLOSED LOW OFF THE COAST AT THE END OF THE COMING WEEK. SO
TO COMPROMISE BETWEEN THE MODELS...STARTED TRENDING TOWARD THE EC
SOLUTION AND LOWERED POPS THURSDAY NIGHT THROUGH SATURDAY. BUT JUST
IN CASE THE EC IS TO FAR WEST WITH THE CUTOFF LOW AS MANY OF THE GFS
ENSEMBLE MEMBERS SUGGEST...STILL LEFT IN SLIGHT CHANCE POPS ACROSS
MUCH OF THE CWA DURING THIS TIME. HOPEFULLY THE MODELS WILL HAVE A
BETTER HANDLE ON THINGS OVER THE NEXT DAY OR TWO AND THE FORECAST
CAN BE DEFINITIVELY TRENDED IN ONE DIRECTION.
&&

.AVIATION...A STORM SYSTEM ALONG THE WEST COAST WILL BRING A CHANCE
OF LIGHT RAIN TO KWCM THIS EVENING. ALL OTHER TERMINALS WILL REMAIN
DRY TONIGHT. ON MONDAY...THE STORM SYSTEM WILL CONTINUE TO PUSH EAST
AND SCATTERED SHOWERS WILL BE POSSIBLE ACROSS ALL OF NORTHERN AND
CENTRAL NV. THE ATMOSPHERE WILL EVEN BE UNSTABLE ENOUGH TO SUPPORT
THE POSSIBILITY OF AN ISOLATED THUNDERSTORM AT KWMC MONDAY
AFTERNOON. EXPECTING VFR CONDITIONS TO CONTINUE AT ALL TAF SITES
THROUGH MONDAY MORNING. LOCAL MVFR CONDITIONS WILL DEVELOP IN
SCATTERED SHOWERS MONDAY AFTERNOON. WINDS WILL CONTINUE TO GUST
BETWEEN 30-35 MPH AT KTPH AND KELY THROUGH SUNSET. WINDS WILL PICK
UP AGAIN MONDAY AT KTPH AND KELY...GUSTING TO 45 MPH MONDAY
AFTERNOON.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

87/99
Hazardous weather outlook, Mar 1, 3:32 PM PST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
332 PM PST SUN MAR 1 2009

NVZ013-030>037-021300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
332 PM PST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SOUTHWESTERLY WINDS WILL INCREASE OVER THE HIGHER ELEVATIONS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM SYSTEM APPROACHES FROM THE WEST EARLY THIS WEEK ALLOWING
SOUTHWEST WINDS TO INCREASE ACROSS THE REGION. THOUGH PRIMARILY
IN THE HIGHER TERRAIN...THESE GUSTY WINDS MAY AFFECT VALLEY LOCATIONS
EACH AFTERNOON WITH GUSTS TO NEAR 45 MPH AT TIMES THROUGH TUESDAY.
A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY BRINGING IN COLDER
TEMPERATURES AND SNOW SHOWERS. UNSETTLED WEATHER WILL CONTINUE
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

JH

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.